Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 173, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2021, 8:30 PM CDT for Bailey County, Cochran County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2021, 8:30 PM CDT (01:30 UTC)
- Expired
- May 30, 2021, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bailey County, TX, Cochran County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:45 PM CDT | TSTM WND DMG | 4 W Morton, TX | TREES DOWN |
| May 30, 8:48 PM CDT | FUNNEL CLOUD | 3 W Morton, TX | |
| May 30, 8:50 PM CDT | HAIL 1 | 5 W Morton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
217
WUUS54 KLUB 310130
SVRLUB
TXC017-079-310230-
/O.NEW.KLUB.SV.W.0173.210531T0130Z-210531T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
830 PM CDT Sun May 30 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southern Bailey County in northwestern Texas...
Northern Cochran County in northwestern Texas...
* Until 930 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located 8 miles west of
Morton, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Morton, Enochs, Lehman, Bledsoe, Bula and Maple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3383 10305 3398 10262 3361 10261 3358 10305
TIME...MOT...LOC 0130Z 262DEG 14KT 3371 10290
HAIL...1.50IN
WIND...60MPH
$$
WCI3 follow-up statements
804
WWUS54 KLUB 310137
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
837 PM CDT Sun May 30 2021
TXC017-079-310230-
/O.CON.KLUB.SV.W.0173.000000T0000Z-210531T0230Z/
Bailey TX-Cochran TX-
837 PM CDT Sun May 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN BAILEY AND NORTHERN COCHRAN COUNTIES...
At 837 PM CDT, a severe thunderstorm was located 6 miles west of
Morton, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Morton, Enochs, Lehman, Bula and Maple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3383 10305 3398 10262 3363 10261 3360 10300
TIME...MOT...LOC 0137Z 262DEG 14KT 3371 10287
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
WCI167
WWUS54 KLUB 310153
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
853 PM CDT Sun May 30 2021
TXC017-079-310230-
/O.CON.KLUB.SV.W.0173.000000T0000Z-210531T0230Z/
Bailey TX-Cochran TX-
853 PM CDT Sun May 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...
At 852 PM CDT, a severe thunderstorm was located 5 miles west of
Morton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters reported tree damage 4 west of
Morton at 8:45 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morton, Enochs, Bula and Maple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3384 10300 3398 10262 3367 10261 3366 10293
TIME...MOT...LOC 0152Z 245DEG 12KT 3374 10286
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
WCI195
WWUS54 KLUB 310224
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
924 PM CDT Sun May 30 2021
TXC017-079-310233-
/O.EXP.KLUB.SV.W.0173.000000T0000Z-210531T0230Z/
Bailey TX-Cochran TX-
924 PM CDT Sun May 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAILEY AND
NORTHEASTERN COCHRAN COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However hail to
the size of nickels, gusty winds, and heavy rain are still possible
with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Texas.
LAT...LON 3384 10300 3398 10262 3367 10261 3366 10293
TIME...MOT...LOC 0223Z 262DEG 14KT 3376 10272
$$
WCIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:29 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 30, 6:29 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Lubbock TX 629 PM CDT Sun May 30 2021 .AVIATION... VFR conditions are occurring at area terminals early this evening. Watching thunderstorms in eastern New Mexico which will gradually congeal into a line and sweep across the forecast area this evening impacting all terminals through early tomorrow morning. Gusty westerly winds, hail, and heavy rainfall will all be possible with these thunderstorms. Behind the thunderstorms there are some indications that IFR ceilings may return to the terminals however this will be dependent on how quickly the storms move east of the area. Ceilings will gradually improve by late morning and early afternoon. There is the potential for additional afternoon and early evening thunderstorms tomorrow however this activity is dependent on how tonights convection plays out therefore have let this mention out of the TAFs for now. /WCI && .PREV DISCUSSION... /issued 226 PM CDT Sun May 30 2021/ SHORT TERM... As advertised, convection is beginning to take shape across eastern New Mexico early this afternoon and will affect the region this evening and through the early morning hours on Monday. There is no real noticable short wave within the mid and upper level flow today. Winds aloft will continue to increase over a broad area which will act to increase the amount of large scale lift overhead. The mid and upper flow will also continue to back to the southwest this afternoon as a long wave trough moves across the western CONUS. The base of this trough was seen located off the coast of Baja California early this afternoon. Not much, if any, isolated activity is expected outside of the eastern New Mexico convection this afternoon. There is a notable lack of surface convergence over the South Plains and Rolling Plains. Possibly a very weak quasi- stationary front was draped across the area from northwest to southeast but that may be too generous. The main convective activity expected this evening will be a complex rolling in from eastern New Mexico. Thunderstorms have already initiated off of the Sacramento mountains of eastern New Mexico early this afternoon in a favorable environment and will continue to move into a favorable environment to sustain updrafts. Mixed layer CAPEs continue to climb at this time with values around 1500 J/kg at the moment. These values are expected to peak closer to 2000 J/kg later this afternoon. Good mid level lapse rates around 7C/km combined with deep layer shear of 30-40kt will support severe storms on the South Plains this evening. Initially, large hail will be the primary threat as storms make their way into Texas from New Mexico. But will likely transition to a wind threat as we lose the daytime heating. The other main threat will be heavy rainfall from these thunderstorms through at least Monday morning. Fatter CAPEs will exist over eastern New Mexico into the western South Plains but model soundings show skinnier CAPEs for most of the South Plains and Rolling Plains. NCAPE values were around 0.1 both on and off the caprock. This is indicative of slower updrafts providing more time for rainfall to develop. Furthermore, the warm cloud depth will increase through the evening providing for more efficient rainfall producing storms. The best warm cloud depths will be off the caprock as well as highest soil moisture values. Areas off the caprock will likely have the greatest flooding threat because of this but the threat will extend on the caprock as well. The upper low will move across the southwestern US overnight tonight. Additional lift from the upper low will brush the area Monday morning into the afternoon providing another chance of thunderstorms. However, severe potential will be low on Monday with less instability under cooler conditions. LONG TERM... The extended forecasts begins late Monday night with ongoing convection and potentially heavy rainfall at times, with strong to marginally severe storms possible too. The center of an upper level Pacific Low will begin to retrograde slightly and separate from a sharpening trough associated with the Polar Jet. This upper level broad shear axis will support lift from the mid-levels up, while a surface cold front gradually works south across our CWA during the early morning hours Tuesday. By Tuesday afternoon the cold front will be well south of the I20 corridor while a surface trough pushes east across the Texas Panhandle and South Plains. Rain chances begin to get more scattered for Tuesday afternoon into Wednesday as PWATS lower slightly, and the best forcing is well to our south. Chance POPs linger Tuesday night into Wednesday morning. By Wednesday afternoon upper level shortwaves embedded within a secondary trough recombining with the nearly stationary low over the southern Baja of Mexico, will present a chance at more strong to severe thunderstorms moving out of eastern New Mexico into the Texas Panhandle and South Plains amid northwest flow aloft. By Thursday afternoon the trough associated with the Polar Jet begins to exit east while the closed low remains almost stationary over the Baja, and an upper level ridge begins to amplify across the western CONUS. The GFS and ECMWF seem to be struggling with this transition somewhat. Along with mixed signals in the guidance, opportunities late in the week for more strong to severe convection and heavy rainfall will depend on how much surface heating can influence thermodynamic vertical profiles, though PWATS are progged to remain in the 0.9 t0 1.10 range into next weekend, so surface moisture recovery shouldn't be an issue. Overall temperatures are expected to be below normal through the week, as you'd expect with so much rainfall and cloud cover. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for TXZ021>044. && 58/01/55
Hazardous weather outlook, May 30, 11:51 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Sun May 30 2021 TXZ021>044-311700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Sun May 30 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A line of thunderstorms, some severe, is expected to occur late this afternoon into the evening and affect the extreme southern Texas Panhandle, South Plains, and Rolling Plains. Heavy rainfall is expected. Rain rates within thunderstorms may locally exceed two to three inches per hour at times which will lead to a high threat of flooding, especially given the recent rainfall over the last week across the region. Damaging wind gusts up to 60 mph and large hail up to golf ball size will be possible initially, with the hail threat confined to isolated thunderstorms that form in the late afternoon. After thunderstorms form into a line, the main hazards will be flooding and localized damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread thunderstorms are expected Monday and Monday night. Decreasing instability will bring a decreased threat for severe weather. However, isolated strong thunderstorms could become marginally severe or produce locally heavy rainfall. Thunderstorm chances will continue Tuesday through Saturday, and these storms will bring a risk for severe weather each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:54 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran | 2 hr |
| May 30, 8:40 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran, Lamb | 80 min |
| May 30, 9:00 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley, Lamb | 60 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 25 min |
| May 30, 9:35 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 55 min |
| May 30, 9:40 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran, Hockley, Lamb, Terry, Yoakum | 2 hr |
| May 30, 9:53 PM CDT | Areal Flood Advisory | LUB | Castro, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more | 2 hr |
| May 30, 10:06 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 24 min |
| May 30, 10:23 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 22 min |
| May 30, 10:29 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 61 min |
| May 30, 11:06 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock, Lynn | 25 min |
| May 30, 11:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 49 min |
| May 30, 11:17 PM CDT | Areal Flood Advisory | LUB | Garza, Kent, Lynn | 2 hr |
| May 30, 11:24 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 66 min |
| May 30, 11:33 PM CDT | Flash Flood Warning | LUB | Hale, Hockley, Lamb, Lubbock | 79 min |
| May 30, 11:38 PM CDT | Flash Flood Warning | LUB | Garza | 75 min |
| May 30, 11:49 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley | 65 min |
| May 30, 11:58 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock, Lynn, Terry | 92 min |
| May 31, 12:06 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 54 min |
| May 31, 12:07 AM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Floyd, Motley | 104 min |
| May 31, 12:58 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 62 min |
| May 31, 1:50 AM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent, King, Stonewall | 2 hr |
| May 31, 2:07 AM CDT | Special Weather Statement | LUB | Kent | 23 min |
| May 31, 2:26 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 64 min |
| May 31, 2:45 AM CDT | Special Weather Statement | LUB | Hall | 30 min |
| May 31, 2:54 AM CDT | Areal Flood Advisory | LUB | Childress, Hall | 2 hr |
| May 31, 3:26 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 34 min |
| May 31, 8:27 AM CDT | Areal Flood Advisory | LUB | Garza | 3 hr |
| May 31, 8:33 AM CDT | Areal Flood Advisory | LUB | Lubbock, Lynn, Terry | 117 min |
| May 31, 8:53 AM CDT | Areal Flood Advisory | LUB | Yoakum | 67 min |
| May 31, 12:54 PM CDT | Areal Flood Advisory | LUB | Hockley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.